Please use this identifier to cite or link to this item:
PIRA download icon_1.1View/Download Full Text
Title: A stable and efficient FDTD thin-wire model for lossy wire structures with irregular cross sections
Authors: Li, B 
Du, YP 
Zhang, Y 
Cao, J 
Chen, M 
Issue Date: Feb-2022
Source: IEEE transactions on power delivery, Feb. 2022, v. 37, no. 1, p. 349-358
Abstract: A stable extended FDTD thin-wire model for lossy wire structures with irregular cross sections is presented for lightning transient analysis. In this model, the electro-magnetic field in the vicinity of a conductor with an irregular cross section is taken into account by adopting a single constant correction factor, and the conductor loss is represented with an internal impedance. These two parameters are calculated with a charge simulation method and an equivalent circuit method, respectively. The proposed model is validated in terms of the characteristic impedance, conductor loss and time-domain waveform with analytical and numerical methods. Good agreements are observed. Considering the rigid conductor-size/cell-size requirement and 8 tedious convolutional processes in the existing non-circular thin-wire model, the implementation complexity of this proposed model is significantly simplified, and the computational stability is remarkably enhanced. Without reducing the time step, the simulation can maintain its stability when the conductor size varies from 0.01 to 1 of the FDTD cell size. It is also revealed that using a single intrinsic model for conductors with different cross sections could lead to significant calculation errors. Finally, this proposed model is applied for the lightning transient analysis in an electrified railway system.
Keywords: Finite-difference time-domain (FDTD)
Thin wire model
Irregular cross section
Frequency-dependent loss
Journal: IEEE transactions on power delivery 
ISSN: 0885-8977
EISSN: 1937-4208
DOI: 10.1109/TPWRD.2021.3060113
Rights: © 2021 IEEE. Personal use of this material is permitted. Permission from IEEE must be obtained for all other uses, in any current or future media, including reprinting/republishing this material for advertising or promotional purposes, creating new collective works, for resale or redistribution to servers or lists, or reuse of any copyrighted component of this work in other works.
The following publication B. Li, Y. Du, Y. Zhang, J. Cao and M. Chen, "A Stable Extended FDTD Thin-Wire Model for Lossy Wire Structures With Irregular Cross Sections," in IEEE Transactions on Power Delivery, vol. 37, no. 1, pp. 349-358, Feb. 2022 is available at
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
Li_FDTD_Thin-Wire_Model.pdfPre-Published version1.91 MBAdobe PDFView/Open
Open Access Information
Status open access
File Version Final Accepted Manuscript
View full-text via PolyU eLinks SFX Query
Show full item record

Page views

Last Week
Last month
Citations as of Oct 1, 2023


Citations as of Oct 1, 2023


Citations as of Sep 28, 2023


Citations as of Sep 28, 2023

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.